Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Sacramento, CA

May 20, 2004Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 20, 2004, 6:27 PM PDT for Yuba County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 6:27 PM PDT (01:27 UTC)
Expired
May 20, 2004, 7:15 PM PDT
In force
48 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Yuba County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6477 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS56 KSTO 210127
SVRSTO
CAC115-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
625 PM PDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YUBA COUNTY IN CALIFORNIA

* VALID UNTIL 715 PM PDT

* AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL YUBA COUNTY...OR ABOUT 13 MILES   
  WEST OF GRASS VALLEY...THE STORM SHOWED LITTLE MOVEMENT.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. LOCALIZE FLOODING WILL ALSO BE POSSIBLE. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3929 12134 3925 12129 3929 12124 3933 12129

$$
BARUFFALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:00 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 20, 4:00 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT THU MAY 20 2004

.DISCUSSION...
UPPER LOW CONTINUES TO GENERATE ACTIVE WEATHER OVER OUR FORECAST
AREA WITH NUMEROUS THUNDERSTORMS OVER OUR MOUNTAINS...MAINLY NORTH
OF I-80. WIND PROFILES ARE NOT FAVORABLE FOR ORGANIZED CONVECTION
UNDER THE UPPER LOW...AND WE/VE SEEN STORMS DISSIPATING AS THEY ROLL
OFF THE TERRAIN INTO THE VALLEY. IN ADDITION...DECENT ONSHORE
SURFACE GRADIENT HAS MANIFESTED ITSELF IN PERSISTENT MODERATE TO
STRONG FLOW THROUGH THE DELTA. MECHANICAL DIVERGENCE OF THE SURFACE
WIND FIELD THROUGH THE SOUTHERN SACRAMENTO/NORTHERN SAN JOAQUIN
VALLEYS IS ALSO NOT SUPPORTIVE OF ORGANIZED CONVECTION...WITH CELLS
MOVING OUT OF LAKE COUNTY RAPIDLY DISSIPATING AS THEY ENCOUNTER THIS
SURFACE WIND FIELD.

WATER VAPOR IMAGERY SHOWS A COUPLE OF WEAK SHORT WAVES ROTATING
AROUND THE UPPER LOW...SO EXPECT CONVECTION TO CONTINUE WELL INTO
THE EVENING. MODELS SHOW VERY LITTLE DYNAMIC SUPPORT OVERNIGHT
HOWEVER...SO WOULD EXPECT THE TYPICAL DIURNAL STABILIZATION OF THE
AIR MASS TO SHUT DOWN MUCH OF THE THUNDER THREAT OVERNIGHT.

UPPER TROUGH BEGINS DRIFTING EAST ON FRIDAY...BUT RELATIVE CLOSE
PROXIMITY AND ASSOCIATED CYCLONIC CONVERGENCE LOOKS STRONG ENOUGH TO
SUPPORT AT LEAST ISOLATED SHOWERS/THUNDER OVER THE SIERRA. MODELS
SHOW A SECONDARY INSTABILITY MAX OVER SHASTA COUNTY...SO LINGERED
SOME LOW POPS THERE AS WELL.

THE WEEKEND LOOKS DRY FOR MOST AREAS WITH NEXT...INSIDE SLIDER TYPE
OF SHORT WAVE DROPPING OUT OF BC INTO THE PACIFIC NORTHWEST. MODELS
HAVE A TOUGH TIME WITH THIS FEATURE TENDING TO KICK THE BULK OF THE
SHORT WAVE DYNAMICS STRAIGHT EAST RATHER THAN DIGGING INTO THE GREAT
BASIN (AS EARLIER MODELS SUGGESTED). AS IT KICKS EAST...A BROAD
TROUGH ELONGATES OVER OUR AREA EVENTUALLY CLOSING OFF AN UPPER LOW
JUST OFF THE COAST. PATTERN LOOKS RATHER FISHY...BUT EVEN THE EURO
MODELS SUPPORT A SIMILAR IDEA. FOR NOW...CONTINUED PREVIOUS FORECAST
IDEA BY MAINTAINING VERY LOW CHANCE POPS OVER OUR HIGHER TERRAIN
THROUGH MUCH OF THE WEEK...WHILE KEEPING MUCH OF THE VALLEY DRY.

JJ
&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 20, 7:00 AM PDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU MAY 20 2004

CAZ013>019-063-064-066>069-211400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE
INTERIOR OF NORTHERN CALIFORNIA TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR
MOUNTAINS AND THE NORTHERN SACRAMENTO VALLEY ON FRIDAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL RANGE MOUNTAINS ON
MONDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:58 PM PDTSevere Thunderstorm WarningSTOShasta32 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.